Montana, 2008Tornado and Hail in Montana, August 9 to 10, 2008
August 9 to 10, 2008 · NWS BYZ · 5 events in 4 counties and zones
A few severe thunderstorms producing hail, high winds and funnel clouds moved across portions of the Billings County Warning Area during the afternoon and early evening hours of the 9th and 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms producing hail, high winds and funnel clouds moved across portions of the Billings County Warning Area during the afternoon and early evening hours of the 9th and 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 9, 8:55 AM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 9, 8:55 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
955 AM MDT SAT AUG 9 2008
.SHORT TERM...VALID FOR TDY AND SUN...
MADE A FEW CHANGES THIS MORNING...BUT NOTHING TOO DRAMATIC.
LOWERED POPS ACROSS THE CENTRAL AND WESTERN ZONES A BIT AS
CONVECTION ALL TO THE WEST OF THE AREA THIS MORNING. WATER VAPOR
IMAGERY LOOKING QUITE A BIT DIFFERENT TODAY COMPARED TO THE LAST
SEVERAL AS FLOW ALOFT LOOKS A BIT STRONGER. AXIS OF DEEPEST
MOISTURE SEEMS TO BE SHIFTING TO THE EAST...WITH SOME DRIER AIR
ALOFT WORKING INTO NEVADA AND IDAHO...SHIFTING NORTHEAST INTO THE
WESTERN HALF OF THE MONTANA. LOOKS ARE A BIT DECEIVING AS
PRECIPITABLE WATER AMOUNTS WERE AN INCH AT BOISE AND SALT LAKE
CITY ON 12Z SOUNDINGS...WHICH WAS 170% OF NORMAL. CONVECTION
ALREADY FIRING OVER NORTHEAST IDAHO AND WAS MOVING NORTHEAST INTO
SOUTHWEST MONTANA. LOOKS LIKE THE CONVECTION MAY CLIP THE FAR
WEST AND NORTHWEST ZONES LATER THIS MORNING.
THE ACARS SOUNDING ALSO SHOWED A VERY DIFFERENT ATMOSPHERIC
PROFILE THEN THE MODELS WERE PROJECTING. WINDS ALOFT WERE WEST TO
NORTHWEST THROUGH 700MB WITH SPEEDS OF 15-25 KTS. THE MODELS WERE
QUITE A BIT WEAKER AND MORE SOUTHERLY. VWP CONFIRMED THE ACARS
SOUNDING. THIS WOULD ALLOW US TO WARM UP TODAY WITH A WESTERLY
FLOW ALOFT. KEPT HIGHS IN PLACE CENTRAL AND WESTERN ZONES.
LOWERED TEMPERATURES A BIT OVER THE EAST TODAY WITH A MORNING
LAYER OF CLOUDS IN PLACE. CAPES SHOULD BE TALL AND SKINNY ONCE
HIGHS FOR THE DAY HAVE BEEN MET. CAPE VALUES PROJECTED NEAR 1000
J/KG THIS AFTERNOON WITH INCREASING SHEAR. STORMS LOOKS TO HAVE
MORE ORGANIZATION TO THEM TODAY COMPARED TO THE LAST FEW DAYS.
WOULD STILL EXPECT STORMS TO FIRE OFF THE TERRAIN THIS AFTERNOON
AND DRIFT EAST TO NORTHEAST. LOW LEVEL DEWPOINTS RANGED FROM THE
LOWER 50S CENTRAL AND WEST...TO LOWER 60S EAST. A BIT OF DRYING
EXPECTED TODAY AS THE ATMOSPHERE MIXES OUT...ESPECIALLY GIVEN
MORNING ACARS AND WVP PROFILE DATA. LOW LEVEL WINDS SHOULD TURN
EASTERLY THIS AFTERNOON WITH UPPER ENERGY TO THE WEST. HIGHER
DEWPOINTS AND PRECIPITABLE WATER AMOUNTS AROUND AN INCH WOULD
SUPPORT POTENTIAL HEAVY RAIN. WILL KEEP MENTION OF GUSTY WINDS
TOO AS TEMP/DEWPOINT SPREADS SHOULD BE AROUND 40 DEGREES THIS
AFTERNOON. WILL HAVE TO WATCH SEVERE POTENTIAL OVER THE WEST
TODAY AS THE STORMS SHOULD BE BETTER ORGANIZED. UPDATE ALREADY
SENT. HUMPHREY
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MODELS STILL NOT IN THE BEST AGREEMENT THROUGH THE EXTENDED.
THEREFORE...CONFIDENCE NOT TOO HIGH WITH LARGE SCALE FEATURES LET
ALONE DETAILS. GFS SLOWLY DRAGS A CLOSED LOW ACROSS SOUTHERN
CANADA AND NORTHERN MONTANA EASTWARD INTO NORTH DAKOTA BY
THURSDAY MORNING. THE ECMWF HAS THIS LOW AS WELL BUT HAS IT MORE
OPEN AND PROGRESSIVE MOVING ACROSS THE CANADIAN BORDER BEFORE
HEADING SOUTH INTO MINNESOTA BY FRIDAY MORNING. IN EITHER
CASE...HEIGHTS AND THICKNESSES LOWER MONDAY INTO TUESDAY
RESULTING IN SOMEWHAT COOLER TEMPERATURES. BULK OF THE ENERGY
WITH BOTH CASES LOOK TO BE ACROSS OUR NORTHERN AND NORTHEASTERN
ZONES FOR TUESDAY AND WEDNESDAY. BEYOND WEDNESDAY...SPLIT FLOW
WITH WEAK DISTURBANCES LOOKS TO DOMINATE THE UPPER PATTERN. WILL
CONTINUE WITH ISOLATED STORM CHANCES THROUGHOUT THE WEEK. BEST
CHANCES WILL BE MONDAY AND TUESDAY IN ASSOCIATION WITH THE ABOVE
MENTIONED LOW. TEMPERATURES LOOK TO BE AT OR SLIGHTLY BELOW
NORMAL THROUGH MOST OF THE PERIOD. HOOLEY
&&
.AVIATION...
THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON AND EVENING AS
A DISTURBANCE MOVES ACROSS THE FORECAST AREA. THE STORMS WILL
MOVE INTO KLVM FIRST THIS AFTERNOON...THEN DRIFT TOWARD KBIL THIS
EVENING. HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE
WITH THE THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL THROUGHOUT
THE DAY WITH MVFR CONDITIONS EXPECTED NEAR THUNDERSTORMS.
HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 095 068/089 060/083 055/084 055/089 055/084 057/085
2/T 42/T 42/T 21/U 22/T 11/U 11/U
LVM 090 052/088 050/084 045/085 045/089 045/085 046/086
5/T 53/T 52/T 11/U 22/T 11/B 11/B
HDN 096 066/091 059/085 055/086 055/092 055/087 055/087
2/T 43/T 42/T 21/B 22/T 11/U 11/U
MLS 093 070/093 062/084 057/085 057/091 057/088 059/088
2/T 44/T 42/T 21/B 12/T 11/U 11/U
4BQ 094 066/091 061/083 056/084 056/092 056/089 055/086
3/T 44/T 43/T 21/U 11/U 21/U 11/U
BHK 091 068/089 060/084 055/085 055/088 055/086 056/087
3/T 44/T 43/T 21/U 12/T 21/U 11/U
SHR 094 063/090 055/083 051/084 051/089 051/085 050/083
2/T 44/T 42/T 21/B 22/T 11/B 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 9, 3:13 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
413 AM MDT SAT AUG 9 2008
MTZ028>042-056>058-063>068-WYZ098-099-101015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
413 AM MDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND THIS EVENING.
SOME OF THE STORMS WILL CONTAIN GUSTY WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG UPPER LEVEL DISTURBANCE WILL PRODUCE MORE THUNDERSTORM
ACTIVITY SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE STORMS MAY BE A
BIT STRONGER OR POSSIBLY SEVERE. STRONG WINDS...LARGE HAIL AND
HEAVY RAIN ARE POTENTIAL THREATS WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOOLEY
Event by event
3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Park
- When
- August 9, 1:44 PM MST
- Where
- Park County, 0.84 mi SE of Livingston
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.660, -110.560
A thunderstorm wind gust of 60 mph was recorded at the Livingston Airport.
Hail, Carter
- When
- August 10, 11:37 AM MST
- Where
- Carter County, Alzada
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.020, -104.420
Tornado, Carter
- When
- August 10, 11:39 AM MST to 11:48 AM MST
- Where
- Carter County, 8.88 mi NW of Alzada
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 45.110, -104.550
Two funnel clouds were entwined into one and touched the ground.|Spotters were also able to see a debris cloud.
Thunderstorm Wind, Powder River
- When
- August 10, 3:11 PM MST
- Where
- Powder River County, 9.52 mi ESE of Coalwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -105.410
An estimated thunderstorm wind gust of 60 mph was reported 15 miles north of Broadus. Driving rain with near zero visibility was also reported.
Thunderstorm Wind, Carbon
- When
- August 10, 5:45 PM MST
- Where
- Carbon County, 0.69 mi N of Red Lodge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 45.190, -109.250
An estimated thunderstorm wind gust of 70 mph resulting in damage to a ranger station roof was reported in Red Lodge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133214, 133215, 133216, 133482, 133496.